Alert archive / Indiana / Areal Flood Warnings in 2011

Areal Flood Warning 23, NWS Indianapolis, IN

April 23, 2011Jackson County, Jennings County, Indiana

NWS Indianapolis, IN issued this areal flood warning at Apr 23, 2011, 1:08 PM EDT for Jackson County, Jennings County, Indiana. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 23, 2011, 1:08 PM EDT (17:08 UTC)
Expired
Apr 23, 2011, 7:00 PM EDT
In force
6 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
None

Counties Jackson County, IN, Jennings County, IN

The radar

The Indianapolis radar (KIND), 92 km from the middle of the area, began a volume at 17:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.1 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2011-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2011-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 405 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
544 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
405 m²/s²
0-3 km storm-relative helicity
323 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this areal flood warning went out at Apr 23, 12:24 PM EDT, 44 minutes earlier.

Area forecast discussion, Apr 23, 12:24 PM EDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1224 PM EDT SAT APR 23 2011

.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...

A COLD FRONT WILL CROSS CENTRAL INDIANA EARLY TODAY...AND THEN STALL
OUT NEAR THE OHIO RIVER. OCCASIONAL DISTURBANCES WILL CAUSE THIS
FRONT TO MEANDER ACROSS THE AREA INTO EARLY NEXT WEEK. A
SIGNIFICANT LOW PRESSURE SYSTEM WILL MOVE THROUGH THE AREA AROUND
THE MIDDLE OF NEXT WEEK. IN THE WAKE OF THIS SYSTEM...HIGH PRESSURE
WILL BUILD IN TOWARDS THE END OF NEXT WEEK...BRINGING DRIER
CONDITIONS TO THE REGION BY THURSDAY AND FRIDAY.

&&

.NEAR TERM /REST OF TODAY/...

APPEARS DIFFUSE COLD FRONT IS LOCATED ABOUT HALF WAY THROUGH THE
FORECAST AREA BASED ON STREAMLINE ANALYSIS AND DEWPOINT TRENDS.
SOME WEAK SURFACE BASED INSTABILITY EXISTS AHEAD OF FRONT...BUT
EFFECTIVE BOUNDARY HAS BEEN PUSHED WELL SOUTH INTO KENTUCKY WHERE
STRONGER INSTABILITY EXISTS.

MESOSCALE VORTICITY CENTER MOVING EAST ACROSS ARKANSAS AND
MISSOURI MAY BEGIN AFFECTING THE LOCAL AREA LATER THIS AFTERNOON
WITH AN INCREASE IN RAINFALL COVERAGE...BUT SHORT TERM MODELS
SUGGEST FORCING WON/T BE TOO STRONG DURING THE DAY TODAY...WITH
BETTER FORCING ARRIVING AFTER THIS PERIOD. THEREFORE...THINK
WIDESPREAD HEAVY RAIN THREAT FOR THE REST OF TODAY IS DIMINISHING.
WILL BE KNOCKING POPS DOWN INTO THE CHANCE CATEGORY EVERYWHERE
EXCEPT IN THE FAR SOUTHERN ZONES.

LOW LEVEL THICKNESSES SUGGEST FORECAST HIGHS FOR TODAY STILL LOOK
REASONABLE.

WILL LET THE CURRENT FLOOD WATCH RIDE AS IS FOR NOW...WITH DECISIONS
ON REALIGNMENTS OR EXTENSIONS COMING LATER THIS AFTERNOON.

&&

.SHORT TERM /TONIGHT THROUGH MONDAY/...

BROAD SOUTHWESTERLY UPPER FLOW EXPECTED ACROSS THE AREA...ALONG WITH
THE POTENTIAL FOR PERIODIC EMBEDDED DISTURBANCES EJECTING OUT FROM A
SLOWLY PROGRESSIVE LONG WAVE TROUGH MOVING THROUGH THE WESTERN PARTS
OF THE COUNTRY. THESE DISTURBANCES WILL INTERACT WITH A STALLED OUT
FRONTAL SYSTEM TO BRING PERIODS OF RAINFALL TO THE AREA THROUGH THE
SHORT TERM. MODELS IN GOOD AGREEMENT WITH THE MAIN DETAILS OF THE
FORECAST. FORECAST FOCUS CENTERS ON POPS.

TOUGH TO TIME THE INDIVIDUAL DISTURBANCES THAT WILL BE AFFECTING THE
AREA OVER THE NEXT FEW DAYS...BUT THINK OVERALL THE PRECIPITATION
CHANCES WILL GRADUALLY GET HIGHER AS TIME GOES BY DUE TO THE
APPROACH OF THE LONG WAVE TROUGH. PRECIPITABLE WATERS EXPECTED TO
REMAIN AT 150-200% OF NORMAL INTO EARLY NEXT WEEK...SO THERE WILL BE
A PROLONGED HEAVY RAIN THREAT ACROSS THE AREA...WITH EACH
DISTURBANCE CAPABLE OF PRODUCING HEAVY RAINFALL.

LOW LEVEL THICKNESSES SUGGEST THE GFS MOS HIGHS FOR SUNDAY MAY BE ON
THE WARM SIDE...ESPECIALLY IN THE NORTH. WILL NUDGE DOWN THE
GUIDANCE A FEW DEGREES AS A RESULT. GFS MOS LOWS THROUGH THE PERIOD
LOOKS REASONABLE AT THIS TIME.

&&

.LONG TERM /MONDAY NIGHT THROUGH NEXT FRIDAY/...

ENSEMBLE DATA SUGGEST DEEP LONG WAVE TROUGH LOCATED OVER THE
PLAINS AT THE BEGINNING OF THE LONG TERM...WILL PUSH THROUGH THE
LOCAL AREA AROUND WEDNESDAY OR THURSDAY...AND EVENTUALLY TOWARDS
THE EAST COAST BY NEXT FRIDAY. POTENTIAL FOR PERIODIC DISTURBANCES
TO EJECT OUT OF LONG WAVE TROUGH WILL KEEP PRECIPITATION CHANCES
RATHER HIGH THROUGHOUT MOST OF THE LONG TERM. POTENTIAL FOR A
SIGNIFICANT STORM SYSTEM OVER THE MIDWEST TOWARDS THE MIDDLE OF
NEXT WEEK AS BULK OF LONG WAVE TROUGH PUSHES THROUGH. WILL KEEP
POPS GOING THROUGH THURSDAY. MAJORITY OF ENSEMBLES SUGGEST TROUGH
SHOULD BE FAR ENOUGH EAST OF THE LOCAL AREA BY NEXT FRIDAY TO GO
DRY AND WILL GO THAT ROUTE FOR NOW...ALTHOUGH A FEW ENSEMBLES
SUGGEST SOME QPF POSSIBLE EVEN ON FRIDAY.

&&

.AVIATION /DISCUSSION FOR 231800Z TAFS/...

DIFFUSE FRONTAL SYSTEM APPEARS TO BE PAST ALL OF THE TAF SITES
EXCEPT KBMG...HOWEVER WIND DIFFERENCES ACROSS THE FRONT ARE
MINIMAL. LIFT FROM APPROACHING UPPER DISTURBANCE CURRENTLY MOVING
THROUGH ARKANSAS AND MISSOURI APPEARS TO MAXIMIZED OVER THE
SOUTHERN TAF SITES FROM ROUGHLY 232100Z-240400Z...SO EXPECTING AN
INCREASE IN COVERAGE OF RAIN AS THIS DISTURBANCE APPROACHES
KIND/KHUF/KBMG THIS AFTERNOON. THIS MORNING/S UPPER AIR SHOWS
QUITE A BIT OF ELEVATED INSTABILITY IN THE SOUTH...SO EMBEDDED
CONVECTION APPEARS PROBABLE AT KBMG...WITH A SOMEWHAT LESSER
THREAT AT KHUF/KIND. RAINFALL EXPECTED TO DIMINISH LATE TONIGHT
AS DISTURBANCE MOVES EAST.

MAY BEGIN TO SEE SOME MVFR CONDITIONS DEVELOPING LATE THIS
AFTERNOON AS RAINFALL PICKS UP IN COVERAGE/INTENSITY...WITH SOME
IFR PROBABLE AFTER SUNSET IN THE HEAVIER PRECIPITATION AREAS.

SOME SURFACE WIND GUSTS 20-24 KTS FROM 220-250 HEADINGS EXPECTED
INTO THE LATE AFTERNOON...WITH GUSTS DIMINISHING BY 232200Z AS
PRESSURE GRADIENT SLACKENS.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH UNTIL 6 PM EDT THIS EVENING FOR INZ021-028>031-
035>049-051>057-060>065-067>072.

&&

SYNOPSIS...SMF
NEAR TERM...JAS
SHORT TERM...JAS/SMF
LONG TERM....JAS
AVIATION...JAS
Hazardous weather outlook, Apr 23, 5:26 AM EDT, 7 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
526 AM EDT SAT APR 23 2011

INZ021-028>031-035>049-051>057-060>065-067>072-240930-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
526 AM EDT SAT APR 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

DAY ONE...TODAY AND TONIGHT.

...FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...

1 TO 2 INCHES OF RAINFALL WITH LOCALLY HIGHER AMOUNTS ARE
EXPECTED ACROSS CENTRAL INDIANA THROUGH THIS AFTERNOON...
ESPECIALLY ALONG AND SOUTH OF INTERSTATE 70. EARLIER RAINS HAVE
SATURATED MUCH OF THE GROUND ACROSS CENTRAL INDIANA...AND
ADDITIONAL RAINS WILL RESULT IN FLOODING.

SCATTERED THUNDERSTORMS WILL CONTINUE FOR TODAY AND INTO TONIGHT.
SOME OF THESE STORMS WILL CONTAIN VERY HEAVY RAINFALL...HAIL...AND
STRONG GUSTY WINDS. LIGHTNING IS ALSO A THREAT IN ANY
THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

MORE THUNDERSTORMS ARE EXPECTED ON SUNDAY AND THROUGH THE
MIDDLE OF NEXT WEEK AS THE FRONTAL BOUNDARY REMAINS ACROSS THE
OHIO VALLEY. REPEATED CHANCES FOR HEAVY RAINFALL WILL EXIST
THROUGH EARLY THURSDAY...AND WITH THE SATURATED
GROUND ADDITIONAL RAINFALL MAY EXACERBATE FLOODING. THERE IS A
SLIGHT RISK FOR SEVERE THUNDERSTORMS MONDAY INTO MONDAY NIGHT.
ALSO...LIGHTNING IS A THREAT WITH ANY THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN WITH REPORTS.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

SMF

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 8:37 PM EDTRiver Flood WarningINDShelby7 days
Apr 22, 8:37 PM EDTRiver Flood WarningINDClay, Greene8 days
Apr 22, 11:00 PM EDTSpecial Weather StatementINDDaviess30 min
Apr 22, 11:33 PM EDTSpecial Weather StatementINDBrown, Monroe27 min
Apr 22, 11:37 PM EDTSevere Thunderstorm WarningINDBrown, Johnson, Monroe23 min
Apr 23, 12:01 AM EDTSevere Thunderstorm WarningINDDelaware, Madison29 min
Apr 23, 12:17 AM EDTAreal Flood WarningINDDaviess, Greene, Knox, Martin, Sullivan6 hr
Apr 23, 12:37 AM EDTSevere Thunderstorm WarningINDBrown, Greene, Lawrence, Monroe23 min
Apr 23, 12:48 AM EDTSevere Thunderstorm WarningINDDelaware, Henry, Randolph27 min
Apr 23, 12:52 AM EDTTornado WarningINDBrown, Jackson, Lawrence, Monroe23 min
Apr 23, 1:14 AM EDTSevere Thunderstorm WarningINDBartholomew, Brown, Decatur, Jackson, Jennings31 min
Apr 23, 1:33 AM EDTTornado WarningINDBartholomew, Jackson, Jennings42 min
Apr 23, 1:47 AM EDTSevere Thunderstorm WarningINDDecatur28 min
Apr 23, 6:48 AM EDTAreal Flood WarningINDJackson, Jennings6 hr
Apr 23, 11:25 AM EDTRiver Flood WarningINDCarroll, Tippecanoe, White6 hr
Apr 23, 12:22 PM EDTAreal Flood WarningINDDaviess, Knox, Lawrence, Martin6 hr
Apr 23, 1:27 PM EDTFlash Flood WatchINDBartholomew, Boone, Brown, Carroll, Clay, Clinton and 33 more5 days

Nearby

Areal Flood Warnings in Indiana, 2011Every areal flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.